Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 133, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 22, 2008, 8:00 PM CDT for Assumption Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2008, 8:00 PM CDT (01:00 UTC)
- Expired
- May 22, 2008, 8:30 PM CDT
- In force
- 30 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Assumption Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:44 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 22, 3:44 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 344 PM CDT THU MAY 22 2008 .SHORT TERM... A STRONG SHORT WAVE TROUGH SLIDING THROUGH THE CENTRAL GULF COAST...AND ASSOCIATED JET MAX MOVING THROUGH THE EASTERN GULF OF MEXICO WILL CONTINUE TO BRING UNSETTLED WEATHER TO THE CWA EARLY TONIGHT. HAVE WENT WITH HIGH END CHANCE POPS FOR EASTERN AND SOUTHERN ZONES...WITH LOW END CHANCE POPS ELSEWHERE. HEAVY RAINS WILL MAINLY FALL SOUTH AND EAST OF LAKE PONTCHARTRAIN THROUGH THIS EVENING...BEFORE THE RAINFALL PULLS TOWARD THE FLORIDA PANHANDLE...AS THE STRONG MOISTURE CONVERGENCE AND DEEPER MOISTURE POOL IS IN PLACE OVER THIS REGION AS INDICATED BY MSAS AND LAPS ANALYSIS. WATER VAPOR AND GOES SOUNDER DATA INDICATE SOME STRONG NEGATIVE VORTICITY ADVECTION TAKING PLACE BEHIND THE SHORTWAVE TROUGH. THIS NVA SHOULD OVERSPREAD THE REGION TONIGHT...LEADING TO LOWER POPS AND A SOMEWHAT DRIER AIRMASS. TOMORROW...STRONG UPPER LEVEL RIDGING WILL BUILD ACROSS THE GULF SOUTH. HOWEVER...THE RIDGE WILL CONTINUE TO HAVE SOME LOW AND MID- LEVEL MOISTURE IN PLACE...WHICH WILL ALLOW FOR THE CONTINUED DEVELOPMENT OF DIURNALLY FORCED CONVECTION. HAVE WENT WITH LOW END CHANCE POPS FRIDAY AND SATURDAY DUE TO THIS LINGERING MOISTURE. THE CONVECTION WILL TEND TO INITIATE ALONG MESO-SCALE BOUNDARIES SUCH AS SEABREEZE AND LAKEBREEZE FRONTS AND OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION. IN ADDITION...THE THUNDERSTORMS SHOULD BE NEARLY STATIONARY FRIDAY AND SATURDAY...DUE TO LACK OF STRONG FLOW ALOFT. THE THUNDERSTORM ACTIVITY WILL TEND TO DIE OFF SHORTLY AFTER SUNSET...WITH MAINLY DRY CONDITIONS EXPECTED FRIDAY AND SATURDAY NIGHTS. DUE TO THE STRONG RIDGING ALOFT...AND RESULTANT SUBSIDENCE...TEMPERATURES WILL BE ABOVE NORMAL THROUGH SATURDAY. .LONG TERM... THE STRONG UPPER LEVEL RIDGE WILL REMAIN IN PLACE THROUGH THE REMAINDER OF THE MEMORIAL DAY WEEKEND...AS A CLASSIC OMEGA BLOCK PATTERN ESTABLISHES ITSELF OVER THE CONUS. WITH THE STRONG RIDGING ALOFT...SUBSIDENCE AND DRY AIR IN THE MIDDLE AND UPPER LEVELS WILL LEAD TO SOME CAPPING. THIS WILL TEND TO LIMIT MOST CONVECTIVE DEVELOPMENT IN THE REGION. HOWEVER...A BACK DOOR COLD FRONT WILL SLIP THROUGH THE REGION SATURDAY NIGHT AND STALL OVER THE AREA ON SUNDAY. THIS FRONT WILL REMAIN IN PLACE THROUGH MONDAY...AND SERVE AS A FOCUSING MECHANISM FOR AFTERNOON AND EVENING CONVECTION EACH DAY. TEMPERATURES WILL REMAIN QUITE WARM...DUE TO THE THERMAL RIDGING ASSOCIATED WITH THE UPPER LEVEL ANTICYCLONE. WITH THESE WARM TEMPERATURES...CONVERGENCE ALONG THE FRONT...AND A FAIRLY UNSTABLE ENVIRONMENT IN THE LOW LEVELS...THE POTENTIAL FOR BREAKING THE CAP EXISTS. THUS...HAVE WENT WITH LOW END CHANCE POPS THROUGH THE WEEKEND. ANY CONVECTION WILL BE DIURNAL IN NATURE...WITH LITTLE PRECIPITATION EXPECTED OVERNIGHT. BY TUESDAY...THE UPPER LEVEL RIDGE WILL SHIFT EASTWARD AND BREAK DOWN AS A TROUGH RACES THROUGH THE NORTHERN PLAINS AND INTO THE NORTHEASTERN STATES. HOWEVER...AT THE SURFACE...A MUCH DRIER AIRMASS SHOULD ADVECT IN FROM THE NORTHEAST...AS THE BACK DOOR COLD FRONT FINALLY PULLS WEST OF THE AREA. THIS DRIER AIRMASS AT THE SURFACE...ALONG WITH CONTINUED STRONG CAPPING ALOFT SHOULD SEVERELY LIMIT CONVECTIVE DEVELOPMENT TUESDAY AND WEDNESDAY. HAVE WENT WITH A DRY FORECAST BOTH DAYS. WITH STRONG SOLAR INSOLATION AND A DRIER AIRMASS...TEMPERATURES SHOULD BE ABOVE NORMAL. A SECONDARY SURGE OF ENERGY IN THE NORTHERN STREAM WILL ALLOW FORM A DEEPENING OF THE EASTERN TROUGH...AND THE ESTABLISHMENT OF ANOTHER OMEGA BLOCKING PATTERN BY THE MIDDLE OF NEXT WEEK. AS THE TROUGH DIGS SOUTHWARD...A COLD FRONT WILL SWEEP DOWN FROM THE MIDWEST INTO THE LOWER MISSISSIPPI VALLEY. UPPER LEVEL RIDGING OVER THE GULF SOUTH WILL BREAK DOWN...ALLOWING THE CAP TO WEAKEN. WITH SOUTHERLY FLOW OFF THE GULF CONTINUING...A HIGHLY UNSTABLE AIRMASS SHOULD BE IN PLACE. THUS...HAVE PUT BACK IN SLIGHT CHANCE POPS FOR WEDNESDAY AND THURSDAY. && .AVIATION... ONGOING CONVECTION WILL CONTINUE TO IMPACT THE TERMINALS THROUGH AT LEAST 00Z. PERIODS OF STRONG WINDS OVER 20 KNOTS AND IFR CONDITIONS CAN BE EXPECTED WITH THESE CONVECTIVE BANDS. THE SHORT WAVE TROUGH PRODUCING THE CONVECTION WILL PULL TO THE EAST OVERNIGHT...WITH SOME RIDGING BUILDING IN LATE. CONDITIONS SHOULD IMPROVE TO VFR AFTER 00Z...WITH ONLY A MIDLEVEL DECK OF CLOUDS EXPECTED. HOWEVER...AROUND 12Z SOME FOG COULD DEVELOP AROUND KMCB AND KBTR. CONDITIONS COULD DROP DOWN TO IFR IN KMCB FOR A BRIEF PERIOD OF TIME DUE TO THE FOG. BY 14Z...MVFR CONDITIONS ARE EXPECTED AT THE TERMINALS...AS A BROKEN DECK OF STRATOCUMULUS DEVELOPS. && .MARINE... STRONG GRADIENT FLOW OF 15 TO 20 KNOTS WILL CONTINUE OVERNIGHT INTO TOMORROW MORNING AS A SHORT WAVE TROUGH AND UPPER LEVEL JET MAX MOVES THROUGH THE GULF. SEAS WILL ALSO REMAIN HIGH AT 3 TO 6 FEET...WHICH HAS PROMPTED THE ISSUANCE OF EXERCISE CAUTION ADVISORIES FOR SMALL CRAFT FOR THE OFFSHORE COASTAL WATERS. BY TOMORROW AFTERNOON...THE GRADIENT FLOW WILL WEAKEN CONSIDERABLY AS HIGH PRESSURE SETTLES OVER THE AREA. LIGHT WINDS AND CALM SEAS WILL BE THE RULE THROUGH THE REST OF MEMORIAL DAY WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... MCB 68 92 73 92 / 30 30 20 30 BTR 69 92 73 93 / 30 30 20 30 MSY 73 89 74 90 / 50 40 20 30 GPT 72 87 73 89 / 50 40 20 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. && 32
Hazardous weather outlook, May 22, 10:59 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1059 AM CDT THU MAY 22 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-231100- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS- LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE- POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST- ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1059 AM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. AN ISOLATED STRONG OR SEVERE THUNDERSTORM WILL BE POSSIBLE DURING THE AFTERNOON OR EARLY EVENING. THE MAIN THREAT FROM MOST OF THE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES. HOWEVER...A FEW OF THE STRONGEST STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. THE THUNDERSTORM ACTIVITY SHOULD BEGIN TO DISSIPATE LATE THIS EVENING. HIGH FLOWS AND FLOODING WILL CONTINUE AT POINTS ALONG THE MISSISSIPPI...ATCHAFALAYA...AND PEARL RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR UPDATED INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. THE MAIN HAZARD WILL BE FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 32
In the hours before
Special weather statement, May 22, 3:05 PM CDT, 4 hours 55 minutes before
MSZ069-222030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 305 PM CDT THU MAY 22 2008 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR LIBERTY...MOVING NORTH AT 24 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 22, 3:24 PM CDT, 4 hours 36 minutes before
LAZ035>037-MSZ068-069-222130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 324 PM CDT THU MAY 22 2008 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HEAVY RAIN MOVING ACROSS THE AREA... AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAINFALL ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF CLINTON TO JACKSON...MOVING NORTH AT 32 MPH. STRONG THUNDERSTORMS WILL BE NEAR... LIBERTY AND WOODVILLE AT 345 PM. GLOSTER AT 400 PM. SMITHDALE AND DOLOROSA AT 415 PM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO 2 INCHES IN AN HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
Special weather statement, May 22, 4:59 PM CDT, 3 hours 1 minute before
LAZ034>036-046>048-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 459 PM CDT THU MAY 22 2008 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAIN ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF JACKSON TO NEW ROADS TO 12 MILES NORTHEAST OF CATAHOULA....MOVING EAST AT 15 MPH. THIS LINE OF THUNDERSTORMS WILL BE NEAR... ERWINVILLE AT 515 PM. RAMAH AND JACKSON AT 530 PM. NORWOOD AND GROSSE TETE AT 545 PM. ZACHARY AND BAKER AT 600 PM. ...THUNDERSTORM WITH HEAVY RAIN AND STRONG GUSTY WINDS MOVING INTO THE AREA... AT 454 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL AND STRONG GUSTY WINDS...ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF JACKSON TO NEW ROADS TO 12 MILES NORTHEAST OF CATAHOULA...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR...ERWINVILLE AT 515 PM...RAMAH AND JACKSON AT 530 PM...NORWOOD AND GROSSE TETE AT 545 PM...ZACHARY AND BAKER AT 600 PM... EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO TWO TO THREE INCHES ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 95/MANNING
Local storm report, May 22, 5:55 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
555 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG WHITEHALL 30.28N 90.70W
05/22/2008 LIVINGSTON LA EMERGENCY MNGR
SEVERAL TREE WERE BLOWN DOWN ALONG HIGHWAY LA 22.
0205 PM FLASH FLOOD SCHRIEVER 29.74N 90.83W
05/22/2008 TERREBONNE LA EMERGENCY MNGR
15 TO 20 HOMES WERE FLOODED ACROSS NORTHERN TERREBONNE
PARISH.
0400 PM FUNNEL CLOUD 2 N GONZALES 30.25N 90.92W
05/22/2008 ASCENSION LA PUBLIC
PUBLIC REPORTED A FUNNEL CLOUD POSSIBLY TOUCHDOWN IN AN
OPEN FIELD NEAR HIGHWAY 621.
0420 PM FLASH FLOOD DES ALLEMANDS 29.83N 90.43W
05/22/2008 ST. CHARLES LA EMERGENCY MNGR
5 HOMES WERE FLOODED.
&&Special weather statement, May 22, 6:59 PM CDT, 1 hour 1 minute before
LAZ059-065-066-230100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 659 PM CDT THU MAY 22 2008 ...THUNDERSTORM WITH HEAVY RAIN MOVING OVER RAIN SOAKED AREAS... AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL...15 MILES WEST OF HOUMA...OR ABOUT 12 MILES SOUTHWEST OF GRAY...MOVING NORTHEAST AT 15 TO 20 MPH. THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...GRAY AND SCHRIEVER AT 730 PM...LOCKPORT AT 745 PM...RACELAND AND MATHEWS AT 800 PM... EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A FLASH FLOOD WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:09 PM CDT | Flash Flood Warning | LIX | Lafourche, Terrebonne | 2 hr |
| May 22, 10:36 PM CDT | Severe Thunderstorm Warning | LIX | Assumption, Lafourche, Saint James, Saint John the Baptist | 39 min |
| May 22, 11:06 PM CDT | Special Marine Warning | LIX | 84 min | |
| May 23, 12:22 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, Iberville, Livingston, Saint James, West Baton Rouge | 53 min |
| May 23, 12:31 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles | 44 min |
| May 23, 1:00 AM CDT | Special Marine Warning | LIX | 60 min | |
| May 23, 1:10 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, Lafourche, Saint James, Saint John the Baptist | 37 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.